Oklahoma, 2015

Hail in Oklahoma, May 5, 2015

May 5, 2015 · NWS AMA · 1 event in 1 county or zone

An upper level trough continued to move eastward toward the area today. After a significant round of rain with locally 2-3 inches overnight, instability developed during the afternoon and thunderstorms formed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level trough continued to move eastward toward the area today. After a significant round of rain with locally 2-3 inches overnight, instability developed during the afternoon and thunderstorms formed. A line of thunderstorms organized across western portions of the Texas Panhandle by late afternoon with additional thunderstorm development across the Oklahoma Panhandle through early evening.

Several reports of pea to dime size hail were received in and around Guymon. One report was received of quarter size hail two miles southwest of Guymon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 5, 5:35 PM CST, 51 minutes earlier.

Area forecast discussion, May 5, 5:35 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT TUE MAY 5 2015

.AVIATION...
00Z TAF CYCLE
CONVECTION ASSOCIATED WITH AN UPPER LOW MOVING NORTH AND EAST OUT OF
THE SOUTHWESTERN STATES WILL MOVE THROUGH THE THREE TAF SITES BETWEEN
00Z AND 03Z WEDNESDAY. MVFR CONDITIONS EXPECTED IN AND NEAR THE
CONVECTION. WINDS IN AND NEAR THE CONVECTION MAY BE 25 TO 35 KNOTS
WITH HIGHER GUSTS...ESPECIALLY AT THE AMARILLO TAF SITE. SOUTH AND
SOUTHWEST WINDS 10 TO 20 KNOTS WILL INCREASE TO AROUND 20 TO 30 KNOTS
WITH HIGHER GUSTS AFTER 14Z TO 15Z WEDNESDAY. VFR CONDITIONS ARE
EXPECTED OUTSIDE OF THE CONVECTION THROUGH 00Z THURSDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 322 PM CDT TUE MAY 5 2015/

DISCUSSION...
CLOSED UPPER LOW LIFTING NORTHEAST OUT OF THE SOUTHWESTERN STATES
INTO THE CENTRAL ROCKIES BY TONIGHT. THIS CLOSED UPPER LOW WEAKENS
INTO AN OPEN WAVE AS IT TRACKS NORTH AND EAST INTO THE NORTHERN AND
CENTRAL PLAINS STATES WEDNESDAY. STALLED FRONTAL BOUNDARY ACROSS
SOUTHEASTERN COLORADO INTO THE CENTRAL PLAINS STATES WITH A SURFACE
LOW ON THE FRONT OVER SOUTHEASTERN COLORADO AND NORTHEAST NEW MEXICO.
SURFACE TROUGH OR PSEUDO-DRYLINE EXTENDS SOUTHWEST OF THE SURFACE LOW
ACROSS EASTERN NEW MEXICO. AS THE SURFACE LOW TRACKS INTO WESTERN
KANSAS WEDNESDAY... THE SURFACE TROUGH/DRYLINE WILL MIX EAST ACROSS
THE PANHANDLES TO NEAR THE CAPROCK BY WEDNESDAY AFTERNOON. THE
SURFACE LOW DEEPENS WEDNESDAY ALLOWING FOR THE SURFACE PRESSURE
GRADIENT TO TIGHTEN UP AND STRENGTHENING OF THE SOUTH AND
SOUTHWESTERLY WINDS. AS A COLD FRONT DROPS SOUTHEAST OUT OF THE
ROCKIES WEDNESDAY NIGHT AND THURSDAY...THE TROUGH/DRYLINE WILL
RETREAT BACK TO THE WEST AS A VIGOROUS CLOSED UPPER LOW APPROACHES
THE FORECAST AREA FROM THE GREAT BASIN REGION AND CALIFORNIA THURSDAY
AND FRIDAY.

COLD FRONT PUSHES SOUTHEAST INTO THE PANHANDLES THURSDAY NIGHT AND
FRIDAY BRINGING INCREASING CHANCES FOR CONVECTION BY THE END OF THE
WEEK INTO SATURDAY AND SATURDAY NIGHT. THIS COLD FRONT STALLS OVER
THE FORECAST AREA FRIDAY AND SATURDAY WITH THE CLOSED UPPER LOW
TRACKING ACROSS THE FOUR CORNERS REGION...SOUTHWESTERN STATES AND
SOUTHERN ROCKIES SATURDAY. THE CLOSED UPPER LOW MOVES NORTH AND EAST
OUT OF THE SOUTHERN ROCKIES SATURDAY AND INTO THE CENTRAL PLAINS
STATES SUNDAY. DRIER CONDITIONS EXPECTED LATE IN THE WEEKEND.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/15
Hazardous weather outlook, May 5, 2:03 PM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
303 PM CDT TUE MAY 5 2015

OKZ001>003-TXZ001>020-061100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
303 PM CDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES. SOME OF THE STORMS
MAY BECOME SEVERE THROUGH THIS EVENING WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS. HEAVY RAINS ARE ALSO EXPECTED...WHICH
COULD LEAD TO LOCALIZED AREAS OF FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY AFTERNOON THROUGH
SATURDAY NIGHT... MAINLY ACROSS EASTERN SECTIONS OF THE PANHANDLES.
STRONG AND SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
THURSDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS.
HEAVY RAINS MAY ALSO LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING...PARTICULARLY ON THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...AND THEN
AGAIN WEDNESDAY AND THURSDAY.

SCHNEIDER

In the hours before

Special weather statement, May 5, 5:41 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT TUE MAY 5 2015

TXZ002-003-007-008-012-013-017-018-060045-
ARMSTRONG TX-CARSON TX-HANSFORD TX-HUTCHINSON TX-MOORE TX-POTTER
TX-RANDALL TX-SHERMAN TX-
641 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...CARSON...EASTERN
SHERMAN...RANDALL...EASTERN POTTER...EASTERN MOORE...HUTCHINSON AND
HANSFORD COUNTIES UNTIL 745 PM CDT...

AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
TEXHOMA TO 9 MILES NORTHEAST OF HAPPY...MOVING EAST AT 25 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  CLAUDE...             CANYON...             PANHANDLE...
  AMARILLO...           BORGER...             SPEARMAN...
  WAYSIDE...            WASHBURN...           GOODNIGHT...
  PALO DURO CANYON...   LAKE TANGLEWOOD...    WHITE DEER...
  SKELLYTOWN...         GROOM...              SUNRAY...
  MASTERSON...          LAKE MEREDITH...      FOUR WAY...

GUSTY WINDS WITH THESE STORMS WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3475 10200 3650 10195 3650 10108 3474 10110
TIME...MOT...LOC 2340Z 272DEG 23KT 3643 10168 3483 10174

NF
Local storm report, May 5, 5:49 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT TUE MAY 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     6 ENE AMARILLO          35.22N 101.72W
05/05/2015  M65 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1500416

LG
Local storm report, May 5, 6:06 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT TUE MAY 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     2 WNW CANYON            34.99N 101.95W
05/05/2015  E60 MPH          RANDALL            TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1500417

KJS
Local storm report, May 5, 6:11 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
711 PM CDT TUE MAY 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     3 E BUSHLAND            35.19N 102.01W
05/05/2015  M60 MPH          POTTER             TX   BROADCAST MEDIA

            SCHOOLNET SITE AT OASIS RV RESORT.

&&

EVENT NUMBER AMA1500418

LG
Local storm report, May 5, 6:20 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT TUE MAY 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND GST     TIMBERCREEK CANYON      35.05N 101.82W
05/05/2015  E60 MPH          RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1500419

KJS
Special weather statement, May 5, 6:25 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
725 PM CDT TUE MAY 5 2015

OKZ002-060100-
TEXAS OK-
725 PM CDT TUE MAY 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS COUNTY UNTIL 800 PM
CDT...

AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
HOUGH TO 9 MILES SOUTHEAST OF GOODWELL...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             TYRONE...             OPTIMA...
  HOUGH...              HOOKER...             HARDESTY...
  BAKER...              ADAMS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3650 10096 3650 10160 3700 10160 3700 10095
TIME...MOT...LOC 0025Z 252DEG 23KT 3702 10150 3653 10147

NF

The radar

The Amarillo radar (KAMA), 161 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
May 5, 6:26 PM CST
Where
Texas County, 0.89 mi SW of (Guy)guymon Muni Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.670, -101.510

Hail estimated to be the size of quarters fell two miles southwest of Guymon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565768.